Integrability of the KdV hierarchies via group theoretical approach


  • Zainal Abdul Aziz



Integrability, KdV hierarchy, Group theoretical approach,


This paper explores the integrability of the Korteweg-de Vries (KdV) hierarchies via a renowned group theoretical approach. Briefly this work employs the group representation method in identifying a (physically significant) nonlinear dynamical system as an integrable Hamiltonian system.


M. Adler, On a trace functional for formal pseudo-differential operators and the symplectic structure for the

Korteweg-de Vries type equations, Invent. Math., 50 (1979), 219-248.

M. Adler and P. van Moerbeke, Completely integrable systems, Kac-Moody Lie algebras and curves, Adv.

Math., 38 (1980), 267-317.

C. Batlle, Lecture notes on KdV hierarchies and pseudodifferential operators, Geometria Diferencial I

Aplicacions, MAT-GDA/92/1, (1992)

F.A. Berezin and A.M. Perelomov, Group theoretic interpretation of the Korteweg-de Vries type equations,

Commun. Math. Phys.,74 (1980), 129-140.

Y. Chen, M. Kontsevich and A. Schwarz, Symmetries of WDVV equations, arXiv:hep- th/0508221 v1


R. Dijkgraaf, Intersection Theory, Integrable Hierarchies and Topological Field Theory, in New Symmetry

Principles in Quantum Field Theory (Cargese, 1991), NATO Adv. Sci. Inst. Ser. B Phys., 295, Plenum,

New York, 1992, 95-158.

V.G. Drinfeld, Hamiltonian structures on Lie groups, Lie bialgebras and the geometric meaning of classical

Yang-Baxter equations, Sov. Math. Doklady 27 (1983), 68-71.

V.G.Drinfeld and V.V. Sokolov, Lie algebras and equations of Korteweg-de Vries type, Soviet Math., 30

(1985), 1975-2036.

Frenkel, Affine Kac-Moody algebras, integrable systems and their deformations, Hermann Weyl Prize

Lecture, XXIV Colloquium on Group Theoretical Methods, Paris, July 17 2002.

I.M. Gelfand and L.A. Dickey, Fractional powers of operators and Hamiltonian systems, Funct. Anal. Appl.,

(1976), 259-273.

I.M. Gelfand and L.A. Dickey, The resolvent and Hamiltonian systems, Funct. Anal. Appl., 10 (1977),


A.A. Kirillov , Elements of the Theory of Representations, Springer-Verlag, New York, 1976.

B.Konstant, The solution to a generalised Toda lattice and representation theory, Ad. Math., 34 (1979),


P.D. Lax, Integrals of nonlinear equations of evolution and solitary waves, Comm. Pure. Appl Math. 21

(1968), 467-490.

D.R. Lebedev and Yu I. Manin, Gelfand-Dikii Hamiltonian operator and the coadjoint representation of the

Volterra group, J. Soviet Math., 13 (1980), 268-273.

Marshakov, Strings, Integrable Systems, Geometry and Statistical Models, arXiv:hep-th/0401199 v2,


R.S. Palais, The Symmetries of Solitons, Bull. Amer. Math. Soc., 34 (1997), 339-403.

Sato, A remark on the connection between affine Lie algebras and soliton equations, Lett. Math.Phys., 16

(1988), 125-132.

R. Schmid, (2004) Infinite dimensional Lie groups with applications to mathematical physics, Geo.

Symmetry in Physics, 1 (2004) 1-67.

M.A. Semenov-Tian-Shansky, (1987). Classical r-matrices, Lax equations, Poisson Lie group actions,

Lecture Notes in Physics, Springer-Verlag, vol. 280 (1987) 174-214.

J.M. Souriau, Structure des systemes dynamiques, Dunod, Paris, 1970.

W. Symes, Hamiltonian group actions and integrable systems, Physica D, 1 (1980), 339-374.

C.L. Terng and K. Uhlenbeck, Geometry of Solitons, Notices of AMS, Vol. 47 No.1, (2000), 17-25.

Weinstein, The local structure of Poisson manifolds, J. Diff. Geo., 18 (1983), 523-557.